Wyoming, 2024Wildfire in Wyoming, August 21 to 30, 2024
August 21 to 30, 2024 · NWS RIW · 2 events in 2 counties and zones
The House Draw fire was sparked by by a lightning strike on the afternoon of August 21. Wind gusting to 40 mph spread the fire rapidly to the north and south of the ignition point, eventually consuming around 175000 acres before being mostly contained by August 30.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The House Draw fire was sparked by by a lightning strike on the afternoon of August 21. Wind gusting to 40 mph spread the fire rapidly to the north and south of the ignition point, eventually consuming around 175000 acres before being mostly contained by August 30. At the height of the fire, Interstate 90 was closed for several hours to the east of Buffalo. Although no homes were lost in the fire, damage was extensive to ranch infrastructure with around 600 miles of fence burned along with the loss of storage and water tanks, outbuildings, feed., and equipment. Losses on private land alone were estimated by an unnamed source in the Green River Star local newspaper to be 25 million dollars, not including losses to public land and highway infrastructure. Have included this number as a preliminary damage cost estimate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 11:55 AM MST, 3 hours 5 minutes earlier. Its key messages:
- Hot, dry, and windy across much of the area have created red flag fire weather conditions into the early evening hours.
- Elevated fire weather conditions will continue Thursday as winds will be less and humidities will increase in the afternoon along with isolated thunderstorms.
- Winds will increase again Friday, but so will precipitation chances, especially across western WY.
- Winds increase from the southwest Saturday in advance of a cold front Saturday night into Sunday morning. The precipitation trend is decrease, but temperatures should drop to below normal in the 70s.
Area forecast discussion, Aug 21, 11:55 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1255 PM MDT Wed Aug 21 2024
.KEY MESSAGES...
- Hot, dry, and windy across much of the area have created red
flag fire weather conditions into the early evening hours.
- Elevated fire weather conditions will continue Thursday as
winds will be less and humidities will increase in the
afternoon along with isolated thunderstorms.
- Winds will increase again Friday, but so will precipitation
chances, especially across western WY.
- Winds increase from the southwest Saturday in advance of a
cold front Saturday night into Sunday morning. The
precipitation trend is decrease, but temperatures should drop
to below normal in the 70s.
&&
.DISCUSSION...
Issued at 1255 PM MDT Wed Aug 21 2024
Some showers and thunderstorms developed early this morning on
the west side of the Wind River Mountains, and moved northeast
into the Wind River Basin and all the way to the Buffalo area
around 1000AM. Behind this small-scale system, south-southwest
winds increased by late morning and temperatures rose quickly.
With the strong winds of 20-25 mph and gusts 35-40 mph, elevated
to critical fire weather conditions will continue through around
sunset. Low humidity values will get to 15 percent or lower,
with some marginal areas only getting to 15-10 percent. Showers
and thunderstorms have already develop across Sweetwater County
into southern Fremont County after noon. The storms today will
move to the northeast and mostly generate even more gusty
outflow winds of 45-55 mph. Isolated storms are also possible
this afternoon across the WY/MT border and should shift the
winds to northerly in the northern Bighorn Basin, with the
Buffalo area seeing northwest winds during the evening hours.
Weak ridging will develop over the forecast area Thursday
morning as a shortwave trough moves from the Four Corners area
north-northeastward toward southern Wyoming. Thus, winds should
be more southerly Thursday but not as strong as Wednesday.
Moisture will increase during the afternoon increasing cloud
cover from the south, and bringing isolated showers and
thunderstorms to parts of southern and western WY. Light showers
are likely to continue into the evening hours.
A deep cold trough moves into the Pacific Northwest Thursday
into Friday, increasing the southerly upper-level flow over the
Great Basin. This pattern will continue to bring moisture and
strong flow into Wyoming on Friday. So as winds increase again,
humidities increase as well, Showers and thunderstorms will be
more widespread, but appear to favor western WY over other
areas. Breezy southerly flow with partly cloudy skies should
continue overnight for most areas into Saturday morning. The
strong trough to the west moves eastward into the western Great
Basin on Saturday, continue a strong gradient for south-
southwest surface winds by late morning over the forecast area.
Isolated thunderstorms are expected during the afternoon as
clouds increase from the west. The latest model guidance is
showing the cold core of the trough move northward more quickly
into western Montana. A cold front is thus expected into
northwest WY late Saturday night, but chances of precipitation
have reduced drastically. Temperatures are trending warmer, and
thus decreasing chances for high elevation snow in Yellowstone
on Sunday. Temperatures across the forecast area however will
drop to below normal on Sunday as the trough passes through
Montana. West winds will gusts to 20-30 mph with isolated
showers across the northern half of the area.
Mild conditions are expected behind the system on Monday with
dry west winds. Drier southwest winds move back in Tuesday for
elevated for weather conditions. Medium-range models are showing
a trough dropping into Montana next Wednesday to bringing cooler
air and some precipitation to northern WY. But there is huge
uncertainty after that for the end of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1127 AM MDT Wed Aug 21 2024
VFR conditions expected to prevail through the 18Z TAF period
with gusty winds 25 to 35 knots through 00-03Z being the
primary concern across all TAF sites. In addition, there is a
chance for showers and thunderstorms this afternoon near KCPR
and KRKS, but confidence is low to medium in direct terminal
impacts. Thunderstorms most likely between 19Z and 00Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.
&&
.FIRE WEATHER...
Issued at 1223 PM MDT Wed Aug 21 2024
Elevated to critical fire weather conditions continue this
afternoon into the early evening hours. Afternoon RHs will drop
to 10% to 15% for much of the area. Red Flag Warnings are in
effect for a majority of the area from noon to 8PM MDT today.
RH values will be marginal across zones 279 and 289 where
increased moisture is helping showers and thunderstorms to
develop. A few areas may be in the 12-15% range though.
Gusty winds and thunderstorm chances in these two zones will
still create possible erratic fire behavior.
RHs begin to recover late this evening, with winds decreasing after
sunset. For Thursday, afternoon winds would be less, limiting the
fire weather concerns. However, low RHs still occur for some
areas, especially from the Upper Green River Basin into the Wind
River and Bighorn Basins.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ275>283-
285-287-289-414.
&&
DISCUSSION...McDonald
AVIATION...Gross
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 21, 12:53 AM MST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
153 AM MDT Wed Aug 21 2024
WYZ001>020-022>030-221300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
153 AM MDT Wed Aug 21 2024
...Red Flag Warning for a majority of central and western Wyoming
this afternoon...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Elevated to critical fire weather this afternoon for portions of
central and western Wyoming.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...Elevated fire weather conditions possible.
Saturday and Sunday...A strong cold front brings much cooler and
wetter weather for the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 21, 2:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
331 PM MDT Wed Aug 21 2024
WYZ009-019-020-212215-
Bighorn Mountains Southeast-Green Mountains and Rattlesnake
Range-Natrona County Lower Elevations-
331 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NATRONA COUNTY THROUGH
415 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Powder River, which is 36 miles west of Casper,
moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Goldeneye Reservoir around 350 PM MDT.
This includes Interstate 25 between mile markers 192 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4298 10608 4266 10708 4295 10750 4304 10750
4349 10678 4349 10671
TIME...MOT...LOC 2131Z 240DEG 48KT 4293 10705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LoweWildfire, Northeast Johnson County
- When
- August 21, 3:00 PM MST to August 30, 10:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Property damage
- $13 million
- Reported by
- Other Federal Agency
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Wildfire, Southeast Johnson County
- When
- August 21, 3:00 PM MST to August 30, 10:00 PM MST
- Where
- Southeast Johnson County forecast zone
- Property damage
- $13 million
- Reported by
- Other Federal Agency
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New Mexico, August 21, 2024$3.0 million · 57 kt wind · 1 event
- Tornado and Flash Flood in Arizona, August 21, 2024$101,000 · 1.5 in hail · 6 events
- Wildfire in Utah, August 21 to 23, 2024$75,000 · 1 event
- Flash Flooding and Hail in South Dakota, August 21 to 22, 2024$12,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Montana, August 21, 20241.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, August 21, 20241.75 in hail · 5 events
- Flash Flooding and Damaging Winds in California, August 21, 2024$7,000 · 57 kt wind · 4 events
- Heat in Texas, August 21, 20243 events
- Damaging Winds in South Dakota, August 21, 202454 kt wind · 3 events
- Hail and Damaging Wind in Montana, August 21, 20242.5 in hail · 3 events
- Damaging Winds in South Dakota, August 21, 202455 kt wind · 3 events
- Flash Flood and Hail in Arizona, August 21 to 23, 20241 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212149, 1212150.